Among patients with community-associated Clostridium difficile infection, more than a third had not used antibiotics in the 12 weeks prior to diagnosis and more than half reported limited or no health care contact over the same period.
To assess possible sources of infection, Dr. Amit S. Chitnis and his colleagues at the U.S. Centers for Disease Control and Prevention reviewed the medical records of, and interviewed, 984 patients with new-onset community-associated Clostridium difficile infection (CDI) in eight states as identified through CDC surveillance efforts.
The patients’ median age was 51 years and median Charlson comorbidity index 0. Almost 90% of were white and two-thirds were women; 41% had preceding high-level outpatient care, such as surgery or dialysis.
In assessing risk factors for CDI, investigators found that 400 patients (41%) reported low-level health care exposure, such as a visit to a physician or dentist, while 177 (18%) reported no exposure (JAMA Intern. Med. 2013;173:1359-67).
Regarding medication use, 64% (631) reported antibiotic use within 12 weeks of diagnosis, while 28% (273) reported using a PPI, and 9% (90) reported using an H2-reception antagonist.
Just under a third (31%) of patients with no antibiotic history had used a PPI in the previous 12 weeks. “Based on our data, if the effect of reducing unnecessary PPI use on community-associated CDI is limited to those patients who have not received recent antibiotics, such an intervention would prevent only 11.2% of community-associated CDI,” the investigators noted.
Among 177 patients with no health care contact, 44% had used antibiotics, 24% used a PPI, and 12% had used H2-receptor antagonists.
Patients with no – or limited – health care contact were significantly more likely to live with an active CDI case, or have contact with infants under a year old, who are often asymptomatic carriers of C. difficile. There were no associations between CDI and food or animal exposure.
Among the 64% of patients who had received antibiotics, “it is likely that a substantial proportion … received antibiotics inappropriately,” the investigators said. Ear, sinus, and upper respiratory tract infections were the most common indications.
“Prevention of community-associated CDI should primarily focus on reducing inappropriate antibiotic use and better infection control practices in outpatient settings. Our data support evaluation of additional strategies, including further examination of C. difficile transmission in outpatient and household settings and reduction of PPI use,” the investigators concluded.
The CDC funded the work. The authors reported no conflicts of interest.
Commentary – Curb PPI use to curb C. diff.
A third of cases with no antibiotic use had been on the drugs in the preceding 12 weeks, “a disturbingly high proportion,” and among patients with no health care contact during that time, “more than one-third were taking acid-reducing medications,” he noted (JAMA Intern. Med. 2013;173:1367-8).
By now, it’s clear that “PPI use is surely associated with the development of C. difficile–associated diarrhea, and less PPI use should lead to less disease,” he said.
But curbing overuse will be difficult. “PPIs make just about everyone feel better, at least in the short term. In addition, PPIs cause a stomach acid rebound when stopped “that can provoke a symptom flare that begs for more PPIs to relieve the discomfort. But most disturbingly, the medication is available over the counter, propped up by substantial direct-to-consumer advertising muscle,” he said.
Dr. Sepkowitz is with the infectious disease service at Memorial Sloan-Kettering Cancer Center and is professor of medicine at Weill Cornell Medical College, in New York. He reported no relevant disclosures.